Screening for depression using the Neurological Disorders Depression Inventory for Epilepsy (NDDI-E) or Patient Health Questionnaire (PHQ-2) (or equivalent) should be undertaken for all new PWE, and for all PWE attending epilepsy review with their primary care, secondary, or tertiary care physicians on an annual basis.
Even though there was overall agreement in the consensus group on this statement, concerns were raised about resource challenges, availability of suitable equivalent questionnaires worldwide, and the risk of increasing psychological burden in PWE by the use of these questionnaires.
There should be no watchful waiting even in those deemed to be having milder depressive episodes because of: (1) increased risk of suicide, (2) adverse impact of depression on quality of life and seizure control, and (3) a significant overall increase in healthcare costs irrespective of seizure severity or duration. In such cases, refer to or seek advice from specialist mental health services. If the episode is severe or if suicidal ideation or risk is present, refer urgently to a psychiatrist.
Supportive therapy, including psychoeducation provided by trained therapists, social workers, epilepsy nurse specialists, or other suitably trained professionals, should be provided to all newly diagnosed PWE and their families. This should also include educating PWE and their families about epilepsy, determining their emotional reactions to the condition, and correcting false beliefs. Cognitive behavioral therapy (CBT) (where available) should be offered to improve coping skills and strategies; particularly in people with a more pervasive sense of loss of control following diagnosis.
Neurologists, epileptologists, or internists with training/skills in treating depression can, after diagnosing an episode of depression, start a selective serotonin reuptake inhibitor (SSRI) if interictal depression is identified.
SSRIs, where available, should be considered as first-line pharmacologic treatment as they have a low seizure propensity and favorable side-effect profile. However, prescribers need to be aware of the possible enzyme-inhibiting effects of SSRIs such as fluoxetine and fluvoxamine, which may lead to increases in antiepileptic drug (AED) levels.
It is necessary to ascertain whether symptoms of depression have a temporal relationship with the occurrence of seizures.
Interictal and periictal depressive episodes may respond differently to pharmacotherapy.
Periictal depressive episodes, which are important in people with drug-resistant partial epilepsy, respond poorly to antidepressant drugs.
Start antidepressants at low doses with small increments until the desired clinical response is reached, to minimize adverse effects.
Continue antidepressant therapy for 6 months after recovery from the first depressive episode and continue for at least 2 years after recovery from a second and/or subsequent episode(s).
Be aware that withdrawal of AEDs that have positive psychotropic effects can lead to depression; therefore, reintroduce the implicated AED (when indicated) to ameliorate depressive symptoms.
Counseling and psychotherapy can be combined with pharmacotherapy, where deemed appropriate and/or suitable; the type of psychosocial intervention should be tailored to the person’s needs and severity of the depressive episode. CBT, where available and indicated, should be offered after assessing the individual’s suitability in terms of personality characteristics, coping skills, family support, intellectual level, and social environment.
Lithium has been associated with increased seizures and neurotoxicity; it should not be considered in bipolar disorders in PWE unless all other options have been considered. Lithium has also been associated with encephalopathy when combined with carbamazepine.
All PWE diagnosed with depression should, in addition to antidepressants, be offered nonpharmacologic interventions, unless the depression is in such a severe phase that they could not benefit.
There should be access to a guided self-help program based on: problem solving therapy, brief CBT, counseling, and psychoeducation on the nature, course, and treatment of epilepsy. Information should be available on AEDs and their likely side effects and toxicity.